New research suggests that children are increasingly being poisoned by supplements containing melatonin, an over-the-counter sleep aid. RReported pediatric melatonin poison control calls have skyrocketed over the past decade, as have hospitalizations and other serious outcomes, the study found. More needs to be done to protect young children from these products, the researchers said to say.
Melatonin is an endogenous hormone that helps regulate our sleep-wake cycle. It is also frequently Second hand used to treat insomnia and other sleep disorders in both adults and children. But while it seems to help people struggling with these issues sleep better, we don’t know enough about it the potential complications it can have, especially for children.
This study was primarily conducted by pediatric researchers in Michigan, and it was released last week in the Morbidity and Mortality Weekly Report (MMWR), a publication of the Centers for Disease Control and Prevention. They analyzed data from the National Poison Data System of poison control centers and looked for reports of melatonin ingestion in people under the age of 19.
Out of 2012 to In 2021, a total of more than 260,000 melatonin reports were sent to call centers. DDuring that period, annual calls increased by 530%, with over 52,000 calls in 2021. That year, melatonin-related calls accounted for nearly 5% of all pediatric intake reports.
Almost all incidents reported were accidents (about 94%), and most were children (83%) had no noticeable symptoms after taking melatonin. But those who got sick had gastrointestinal, cardiovascular, or neurological symptoms. About 28,000 children received further medical care, 4,000 had to be hospitalized. Around 300 children ended up in the intensive care unit, five had to be ventilated, and two children under 2 years old ultimately died. Reports of serious injuries and hospitalizations also increased during the study period.
While melatonin is generally safe to take, no medication is complete without it possible side effects. and Melatonin is sold as a dietary supplement, a category that is less regulated than drugs. Studies have shown that labels often misstate how much melatonin is in a product and that this mislabeling is even worse for chewable products, which children are more likely to ingest (perhaps mix up). candy). Sometimes, the authors note, the melatonin in these products can break down in serotonin, at levels high enough to potentially cause acute serotonin toxicity in children.
Other research has found melatonin to be used in general elevated in the US over the years. However, these results also suggest that it has become even more popular during the Covid-19 pandemic, possibly as a result of the effects the Pandemic generally had on people’s sleep. This surge in popularity, coupled with lax regulations and little guidance on safe use, especially for children, puts children at greater risk for potential side effects, the authors say.
“This report underscores the need for further research into the causes of increased melatonin intake in children and for public health initiatives to raise awareness,” they emphasize wrote. “Child-resistant packaging for this dietary supplement should be considered, and healthcare providers should caution parents about the potential toxic consequences of melatonin exposure.”